Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 20, 2017, 11:01 PM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 11:01 PM CST (05:01 UTC)
- Expired
- Jan 20, 2017, 11:30 PM CST
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA
The radar
The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 20, 11:00 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
685
WUUS54 KLIX 210501
SVRLIX
LAC077-125-210530-
/O.NEW.KLIX.SV.W.0008.170121T0501Z-170121T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1101 PM CST FRI JAN 20 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northwestern West Feliciana Parish in southeastern Louisiana...
Northwestern Pointe Coupee Parish in southeastern Louisiana...
* Until 1130 PM CST
* At 1101 PM CST, a severe thunderstorm was located near Batchelor,
or near Bayou Current, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Batchelor and Lettsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 AM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
3097 9166 3100 9164 3100 9139 3098 9135
3069 9173 3074 9176 3078 9176 3081 9181
3084 9180 3086 9182
TIME...MOT...LOC 0501Z 229DEG 55KT 3082 9173
HAIL...1.00IN
WIND...60MPH
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 6:28 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Jan 20, 6:28 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
628 PM CST Fri Jan 20 2017
...SOUNDING DISCUSSION...
Onshore flow is relatively weak this evening... 10 kts from the
southeast at 1000 ft then the wind veers to southwest by 2500 ft.
Peak wind is 110 kts at 230 mb. The airmass and wind profile will
modify tonight as the upper shortwave trough approaches and
stronger jet streak develops over Louisiana. Weak lapse rates from
950 to 760 mb represents a somewhat stable layer, but the
temperature profile cools just above that resulting in an overall
area of 1100 J/KG of MU CAPE right now. Shear values rather low
now but expect them to increase towards midnight as a low level
jet develops. PW is above average at 1.2 inches.
Krautmann
&&
.PREV DISCUSSION... /issued 406 PM CST Fri Jan 20 2017/
SHORT TERM...
A very active weather pattern will dominate through the weekend as
a slow moving long wave trough currently digging into the Four
Corners region of the CONUS pushes eastward across the Gulf South
on Sunday. In advance of this system, a series of fast moving
upper level vorticity maxima will sweep through on the back of
strong deep layer southwest flow. The initial short wave feature
will slide through tonight, and serve as a focus for a round of
strong to severe thunderstorms. Overall helicity values will be
decent...with 0-3km storm relative helicity of 200 to 200m2/s2
expected. The bigger issue will be strong speed shear values in
excess of 60 knots. These kinematic conditions are highly
favorable to the developing of bowing segments and potentially
destructive straight line winds. A few tornadoes could also sprout
up on the apex of any bowing segments. The threat of hail looks
more marginal, but some severe hail could accompany the storms
given the low wet bulb zero heights of around 10k feet. The one
limiting factor is a fairly low CAPE, but the strong dynamic
forcing may be able to overcome that factor. It looks like the
most favorable time for any severe thunderstorms will generally be
after 10 PM through mid-morning tomorrow. Highest probabilities
look to be over the Baton Rouge metro and Southwest Mississippi
between 10 PM and 5AM, the New Orleans metro between midnight and
7 AM, and the MS coast between 3 AM and 10 AM.
In the wake of the departing short wave feature, some drier mid-
level is expected to advect in from the southwest. This dry
airmass will help push PW values down from 1.5 to 1.0 inches
tomorrow afternoon. Do not expect to see completely dry
conditions due to continue difluence aloft and strong kinematic
forcing, but overall coverage of showers and thunderstorms should
turn more isolated. Conditions will still be favorable for some
strong to severe thunderstorms to develop as overall instability
increases due to steepening lapse rates aloft, and the continue
presence of ample lift throughout the atmospheric column. Wetbulb
zero heights will continue to fall, and should be down to 7 to 8k
feet tomorrow afternoon. Given these conditions, the primary
concern with any severe thunderstorms tomorrow afternoon will be
large hail and strong damaging wind gusts. The threat of tornadoes
will be lower as storm relative helicity values fall below
100m2/s2.
All of the model guidance indicates that another line of severe
thunderstorms could impact the forecast area tomorrow night. The
highest threat of severe weather looks to be after midnight
tomorrow night and then lingering into Sunday morning. The risk of
severe weather will be highest over northern and eastern portions
of the CWA mainly north and east of a Baton Rouge to New Orleans
line. The overall set up will be similar to the conditions seen
Saturday afternoon with low wet bulb zero heights, strong bulk
shear values, and limited helicity. As a result, large hail and
damaging wind gusts will be the primary threat tomorrow night into
early Sunday morning. Temperatures will be well above normal
through tomorrow night.
The main upper level trough axis will sweep through the forecast
area on Sunday. Although lapse rates remain very steep due to the
cold pool aloft, a surge of drier air will push PW values down to
around half an inch. Given these conditions, expect to only see
scattered showers and very isolated thunderstorms during the day
on Sunday. If a cell manages to get deep enough, some small hail
could fall out of the strongest storms given the low wet bulb zero
heights of around 5-6k feet.
The upper level trough will slide east of the area Sunday night
with deep layer northwest flow and strong upper level subsidence
taking hold. A much drier and more stable airmass will advect into
the area, and temperatures will begin to fall rapidly as cold air
advects in from the northwest. There could be some isolated
showers left in the evening hours, but expect to see dry
conditions and clearing skies in place late Sunday night. Lows
will easily dip into the 40s and lower 50s.
LONG TERM...
A much quieter weather regime will take hold of the area early
next week. Strong ridging will build in from the west, and the
subsidence and drier air in place will bring clear skies to the
area. Cold air advecting in from the northwest will bring
temperatures down to more normal levels in the upper 50s and lower
60s on Monday with lows cooling into the upper 30s and lower 40s
Monday night. The low to mid-level ridge axis will quickly shift
to the east by Tuesday allowing southerly flow to return to the
region. Temperatures should modify some on Tuesday with highs
rising back into the upper 60s and lower 70s. Low level moisture
will also begin to feed in Tuesday night, and expect to see lows
significantly warmer Tuesday night into the 50s.
A more zonal flow regime will be in place for Wednesday and
Thursday as a short wave trough axis passes well north of the
forecast area. However, a frontal boundary should push through on
Wednesday. Although moisture will remain limited on Wednesday and
Thursday, increased cloud cover and some scattered showers will be
possible. Temperatures in advance of the front on Wednesday could
climb back into the lower to middle 70s, but highs will dip back
into the upper 50s and lower 60s in the wake of the front on
Thursday.
A secondary frontal boundary associated with a passing trough axis
diving from the Plains states will bring a much colder airmass
into the area for Friday and Saturday. Skies will clear as drier
air advects in, and lows will drop into the 30s both Thursday and
Friday nights. Highs will struggle to climb into the middle 50s
both Friday and Saturday.
AVIATION...
The main concerns with this TAF package will be timing out
anticipated squall line passage at the terminal locations. The
models are coming in a tighter line with an earlier onset and went
pretty close to higher resolution model timing, indicating a 2-3
hour TEMPO window to reflect squall line passage with marginally
severe to low end severe wind gusts at all locations. Generally,
KBTR around 07Z, KMCB/KHDC around 08Z, KMSY/KASD/KNEW around 09Z,
KGPT around 10 or 11Z. Post-passage low clouds likely to hang in
for IFR to low end MVFR cigs through end of valid TAF period.
24/RR
MARINE...
Increasing onshore flow tonight in advance of a passing shortwave
trough should push winds into exercise caution range over the open
Gulf waters. These winds should remain in this range during the
day tomorrow, but winds and seas are expected to increase
dramatically Saturday night. These conditions are the direct
result of a very strong low pressure system passing through the
Gulf South on Sunday. Gale force winds of 30 to 40 knots with
gusts to 50 knots will be possible over the Gulf waters and 20 to
30 knots in the sounds and tidal lakes. Seas will be extremely
rough with seas of 15 to 25 feet possible in the Gulf waters.
Given the expected conditions, a Gale Watch is in effect beginning
tomorrow night and persisting through Monday morning. As high
pressure builds in early next, conditions will begin to improve.
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Severe weather potential. Gale watch.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 61 77 55 68 / 80 60 60 50
BTR 62 79 56 68 / 80 50 60 50
ASD 64 78 60 69 / 80 70 60 50
MSY 65 79 60 70 / 70 70 50 40
GPT 64 75 60 69 / 80 70 60 50
PQL 64 76 60 70 / 70 60 60 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Gale Watch from Sunday morning through late Sunday night for
LAZ068>070.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jan 20, 4:30 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CST FRI JAN 20 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-211400- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 430 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT AN ENHANCED RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT BEGINNING LATE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY AND SATURDAY NIGHT. ALL MODES OF SEVERE WEATHER...DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. A GALE WATCH HAS BEEN POSTED STARTING SUNDAY MORNING THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT THROUGH SATURDAY NIGHT. 11
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 10:53 PM CST | Marine Dense Fog Advisory | LIX | 4 hr | |
| Jan 20, 11:15 PM CST | Tornado Warning | LIX | Pointe Coupee, West Feliciana | 30 min |
| Jan 20, 11:43 PM CST | Tornado Warning | LIX | West Feliciana | 32 min |
| Jan 21, 1:06 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 24 min |
| Jan 21, 1:41 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 34 min |
| Jan 21, 1:51 AM CST | Special Weather Statement | LIX | Tangipahoa | 39 min |
| Jan 21, 2:14 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 46 min |
| Jan 21, 2:20 AM CST | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 25 min |
| Jan 21, 2:28 AM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 32 min |
| Jan 21, 2:48 AM CST | Tornado Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 10 min |
| Jan 21, 2:57 AM CST | Severe Thunderstorm Warning | LIX | Washington | 33 min |
| Jan 21, 2:57 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 48 min |
| Jan 21, 3:02 AM CST | Tornado Warning | LIX | Washington | 13 min |
| Jan 21, 3:04 AM CST | Tornado Warning | LIX | Washington | 15 min |
| Jan 21, 3:28 AM CST | Areal Flood Advisory | LIX | East Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge | 2 hr |
| Jan 21, 3:37 AM CST | Special Weather Statement | LIX | Saint Helena | 38 min |
| Jan 21, 3:40 AM CST | Small Craft Advisory | LIX | 35 hr | |
| Jan 21, 4:45 AM CST | Special Weather Statement | LIX | Ascension, Livingston, Tangipahoa | 60 min |
| Jan 21, 5:00 AM CST | Special Weather Statement | LIX | Washington | 30 min |
| Jan 21, 5:22 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| Jan 21, 5:24 AM CST | Special Marine Warning | LIX | 96 min | |
| Jan 21, 6:08 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans | 37 min |
| Jan 21, 6:38 AM CST | Special Marine Warning | LIX | 37 min | |
| Jan 21, 10:58 AM CST | River Flood Warning | LIX | Saint Helena | 33 hr |
| Jan 21, 11:03 AM CST | River Flood Warning | LIX | Saint Tammany | 13 days |
| Jan 21, 3:44 PM CST | Gale Warning | LIX | 41 hr | |
| Jan 21, 4:33 PM CST | Special Weather Statement | LIX | Orleans | 42 min |
| Jan 21, 4:51 PM CST | Special Marine Warning | LIX | 24 min | |
| Jan 21, 4:54 PM CST | Special Weather Statement | LIX | Saint John the Baptist | 36 min |
| Jan 21, 4:56 PM CST | Severe Thunderstorm Warning | LIX | Saint Charles | 19 min |
| Jan 21, 5:02 PM CST | Tornado Warning | LIX | Orleans | 13 min |
| Jan 21, 5:11 PM CST | Tornado Warning | LIX | Saint Charles | 7 min |
| Jan 21, 5:16 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 29 min |
| Jan 21, 5:20 PM CST | Special Marine Warning | LIX | 40 min | |
| Jan 21, 5:42 PM CST | Special Marine Warning | LIX | 33 min | |
| Jan 21, 5:47 PM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 28 min |
| Jan 21, 5:52 PM CST | Special Marine Warning | LIX | 38 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.